Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Alcoholic and vomiting blood. How to overcome this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2307 Questions
Hi I believe I may be an alcoholic and today starting vomiting blood?
Posted Tue, 12 Nov 2013 in General Health
Answered by Dr. Prasad 3 hours later
Brief Answer:
Need elaboration....

Detailed Answer:

Presence of blood stains with the vomitus is a concerning symptom. I need some more information to help you. If you are not vomiting profusely / blood stains are large, then can you answer the following questions:
1. How many episodes of vomiting did you have today?
2. Did you vomit blood all the times?
3. If yes, was it bright red (fresh blood) or was it chocolate brown / tarry (altered blood)?
4. Do you have abdominal pain along with vomiting?
5. Do you also have a swollen / distended tummy?
6. Are you bleeding from other areas / orifices (nose, oral cavity, stools)?
7. Are you on any regular medications? Have you used pain killers recently for prolonged period?
8. What do you drink, how much and since when?

Please ignore all the questions and visit the ER, if you are vomiting large amount of blood and persistently. Profuse bloody vomiting needs immediate attention.

Hope this helps.

Above answer was peer-reviewed by
Follow-up: Alcoholic and vomiting blood. How to overcome this? 2 days later
In response to your questions:
1. I had one episode
2. Vomited about 4 times during this episode, all with blood
3. Chocolate brown in colour
4. no ab pain
5. no swelling of tummy
6. no other bleeding
7. meds - epilem, efexar for depression
8. 2 bottles wine approx. daily for 4 years.
Answered by Dr. Prasad 1 hour later
Brief Answer:
You need evaluation...

Detailed Answer:

I presume you have had no more episodes of bloody vomiting. Though this is a positive sign, considering the facts that you are on more than 10 ounces of wine; you are also on medications that affect liver functions; and the stains was chocolate brown, I wouldn't suggest you to relax and ignore this episode.

I understand that you would have a constant urge to vomit after getting your stomach stapled. Recurring vomiting can induce ulcers which can bleed occasionally. Further the medicines and every day wine may increase the chances of bleeding. It is necessary that your doctor's rule out the amount of damage in the stomach and liver through necessary test. The next line of treatment will be based on the test results. Therefore I urge you to call your treating doctor and fix an appointment to visit him/her.

In the interim, my recommendation is that you take over the counter proton pump inhibitor - prilosec OTC. Avoid hot and spicy food. Watch out for any other symptoms.

Hope this helps you. Let me know if you need clarification.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor